Intrathecal morphine overdose in a dog

Anderson F. da Cunha Department of Clinical Sciences, School of Veterinary Medicine, Louisiana State University, Baton Rouge, LA 70803

Search for other papers by Anderson F. da Cunha in
Current site
Google Scholar
PubMed
Close
 DVM, MS
,
Jennifer E. Carter Department of Clinical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Jennifer E. Carter in
Current site
Google Scholar
PubMed
Close
 DVM
,
Michael Grafinger Department of Clinical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Michael Grafinger in
Current site
Google Scholar
PubMed
Close
 DVM
,
Heather Montgomery Department of Clinical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Heather Montgomery in
Current site
Google Scholar
PubMed
Close
 DVM
,
Steven L. Marks Department of Clinical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Steven L. Marks in
Current site
Google Scholar
PubMed
Close
 BVSc, MS, DACVIM
,
Lysa P. Posner Department of Molecular and Biomedical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Lysa P. Posner in
Current site
Google Scholar
PubMed
Close
 DVM, DACVA
, and
Patrick Burns Department of Molecular and Biomedical Sciences, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606

Search for other papers by Patrick Burns in
Current site
Google Scholar
PubMed
Close
 BVSc, MACVSc, DACVA

Click on author name to view affiliation information

Abstract

Case Description—A healthy 6-year-old 28.5-kg (62.7-lb) spayed female Boxer undergoing surgical repair of a ruptured cranial cruciate ligament was inadvertently administered an overdose of morphine (1.3 mg/kg [0.59 mg/lb]) via subarachnoid injection.

Clinical Findings—50 minutes after administration of the overdose, mild multifocal myoclonic contractions became apparent at the level of the tail; the contractions migrated cranially and progressively increased in intensity and frequency during completion of the surgery.

Treatment and Outcome—The myoclonic contractions were refractory to treatment with midazolam, naloxone, phenobarbital, and pentobarbital; only atracurium (0.1 mg/kg [0.045 mg/lb], IV) was effective in controlling the movements. The dog developed hypertension, dysphoria, hyperthermia, and hypercapnia. The dog remained anesthetized and ventilated mechanically; treatments included continuous rate IV infusions of propofol (1 mg/kg/h [0.45 mg/lb/h]), diazepam (0.25 mg/kg/h [0.11 mg/lb/h]), atracurium (0.1 to 0.3 mg/kg/h [0.045 to 0.14 mg/lb/h]), and naloxone (0.02 mg/kg/h [0.009 mg/lb/h]). Twenty-two hours after the overdose, the myoclonus was no longer present, and the dog was able to ventilate without mechanical assistance. The dog remained sedated until 60 hours after the overdose, at which time its mentation improved, including recognition of caregivers and response to voice commands. No neurologic abnormalities were detectable at discharge (approx 68 hours after the overdose) or at a recheck evaluation 1 week later.

Clinical Relevance—Although intrathecal administration of an overdose of morphine can be associated with major and potentially fatal complications, it is possible that affected dogs can completely recover with immediate treatment and extensive supportive care.

Abstract

Case Description—A healthy 6-year-old 28.5-kg (62.7-lb) spayed female Boxer undergoing surgical repair of a ruptured cranial cruciate ligament was inadvertently administered an overdose of morphine (1.3 mg/kg [0.59 mg/lb]) via subarachnoid injection.

Clinical Findings—50 minutes after administration of the overdose, mild multifocal myoclonic contractions became apparent at the level of the tail; the contractions migrated cranially and progressively increased in intensity and frequency during completion of the surgery.

Treatment and Outcome—The myoclonic contractions were refractory to treatment with midazolam, naloxone, phenobarbital, and pentobarbital; only atracurium (0.1 mg/kg [0.045 mg/lb], IV) was effective in controlling the movements. The dog developed hypertension, dysphoria, hyperthermia, and hypercapnia. The dog remained anesthetized and ventilated mechanically; treatments included continuous rate IV infusions of propofol (1 mg/kg/h [0.45 mg/lb/h]), diazepam (0.25 mg/kg/h [0.11 mg/lb/h]), atracurium (0.1 to 0.3 mg/kg/h [0.045 to 0.14 mg/lb/h]), and naloxone (0.02 mg/kg/h [0.009 mg/lb/h]). Twenty-two hours after the overdose, the myoclonus was no longer present, and the dog was able to ventilate without mechanical assistance. The dog remained sedated until 60 hours after the overdose, at which time its mentation improved, including recognition of caregivers and response to voice commands. No neurologic abnormalities were detectable at discharge (approx 68 hours after the overdose) or at a recheck evaluation 1 week later.

Clinical Relevance—Although intrathecal administration of an overdose of morphine can be associated with major and potentially fatal complications, it is possible that affected dogs can completely recover with immediate treatment and extensive supportive care.

All Time Past Year Past 30 Days
Abstract Views 466 0 0
Full Text Views 1816 1519 391
PDF Downloads 852 671 91
Advertisement